Delirium associated with lithium-quetiapine combination

Chanoch Miodownik, Awad Alkatnany, Katherina Frolova, Vladimir Lerner

    Research output: Contribution to journalArticlepeer-review

    11 Scopus citations

    Abstract

    OBJECTIVES: Acute lithium intoxication is a frequent complication of this treatment used for manic depressive disorders. Because lithium has a narrow therapeutic index and widespread use, its neuropsychiatric side effects are more prevalent than those of other psychotropic medications. There are only few reports about it within therapeutic serum levels. The question of toxic interactions resulting from combinations of lithium and neuroleptic drugs is largely based on anecdotal reports. METHODS: We report here a case of a patient with schizophrenia with severe delirium developed shortly after initiation of a lithium-quetiapine combination therapy, despite therapeutic doses of both medications. CONCLUSIONS: The psychiatric symptoms disappeared when lithium was stopped. We interpret these symptoms as delirium with pseudodementia at therapeutic lithium serum levels. Our conclusion is that lithium-induced neurotoxicity should be suspected in any patient receiving lithium in combination with neuroleptics or any other clinical variable. In such cases, regardless of lithium serum levels, the clinician should consider immediate discontinuation of the medication.

    Original languageEnglish
    Pages (from-to)176-179
    Number of pages4
    JournalClinical Neuropharmacology
    Volume31
    Issue number3
    DOIs
    StatePublished - 1 May 2008

    Keywords

    • Adverse events
    • Combination therapy
    • Delirium
    • Lithium
    • Quetiapine

    ASJC Scopus subject areas

    • Pharmacology
    • Clinical Neurology
    • Pharmacology (medical)

    Fingerprint

    Dive into the research topics of 'Delirium associated with lithium-quetiapine combination'. Together they form a unique fingerprint.

    Cite this